Friday, April 6, 2012
Eye Pain & Osteoporosis Medication
An increased risk of eye inflammation such as scleritis and uveitis and associated eye pain might accompany the use of certain osteoporosis medication. “We see patients taking osteoporosis medications such as Fosamax®, Boniva® and Actonel® quite often,” commented Galveston & Houston Ophthalmologist Dr. Da-Thuy Van of The Eye Clinic of Texas. According to a study published in the Canadian Medical Association Journal, users of oral bisphosphonates such as Fosamax®, Boniva® and Actonel® were 45% more likely to develop uveitis and 51% more likely to develop scleritis compared with patients who had never used these medications. If you take medicine for osteoporosis, you will also need to get enough calcium and vitamin D, eat a healthy diet, and exercise regularly. A large part of treating or reducing the effects of osteoporosis is getting enough calcium and vitamin D. “If your physician does start you on any type of osteoporosis medication you should not ignore the symptoms of eye pain no matter how mild they might seem. Even at your regular eye exam, make sure to tell your eye doctor if you have started bisphosphonates medication such as Fosamax®, Boniva® and Actonel®. We need to know as sometimes the associated side effects of these osteoporosis medications can be subtle-but they are important,” noted Fairfield County Ophthalmologist Leslie Doctor of Doctor & Associates.
Posted by Katherine Carlisle at 4:39 PM